Q. Are there any antidepressants to combat with Adderall for major depressive disorder?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 26, 2020 and last reviewed on: Apr 02, 2020

Hi doctor,

I am currently on Adderall 30 mg twice a day for narcolepsy with cataplexy and Lexapro 20 mg for resistant major depressive disorder. My previous psychiatric nurse practitioner tried me on many antidepressants that did not work. Lexapro helps some but not much at all. I have very bad anxiety and low mood with irritability. Is there another antidepressant I can take with Adderall (as it interacts with so many). Please help.

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

It looks like you have been tried on several different types of antidepressants already but did not help. Since you are on Adderall for treating narcolepsy, taking antidepressants will potentially lead to an increase in side effects. This applies to all SSRIs (selective serotonin reuptake inhibitors) and SNRIs (serotonin-norepinephrine reuptake inhibitors) type of antidepressants. So you will need regular follow up by your prescribing doctor to monitor your response to the medication combination.

Since you are saying Lexapro (Escitalopram) helps to an extent, it will be worth trying to continue it and have additional psychological therapy like CBT (cognitive behavioral therapy) to manage anxiety and depression. If Lexapro is not effective at all, there are other options like Sertraline and Fluoxetine but they belong to the same class of medicines (SSRIs). Risk of potential interaction applies to these medications as well.

Also, ensure that narcolepsy is optimally controlled. It will help to improve your mood and help you to function better.

I hope this helps.


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Will taking Xanax regularly for longer period cause withdrawal effect?

Query: Hello doctor, I am 51 years old female and suffering from anxiety for decades. Recently it became debilitating, and I ended up in the ER and had an EKG because of heart palpitations. My doctor prescribed me 10 mg of Escitalopram and 1.5 mg of Xanax. The Xanax was supposed to be taken as needed, bu...  Read Full »

Which of my two specialists should I listen to?

Query: Hello doctor, I have ADD and narcolepsy as well. I have not been on any medications for either. I consulted a sleep specialist and psychiatrist in two weeks separately. I have taken Phentermine 37.5 in the past for weight loss which did not work. I would take two pills and still be tired and go to s...  Read Full »

I am feeling low and have fear of gaining weight. Please help.

Query: Hello doctor, I have been feeling low for quite some time. I have crying spells for no reason. I have fear of gaining weight. So I hardly eat anything and compensate the calories consumed by exercising and sometimes throwing up after eating. I am not able to concentrate on my studies. I end up star...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.